Alert archive / Michigan / Wind Advisories in 2022

Wind Advisory 5, NWS Detroit, MI

March 30, 202217 counties in Michigan

NWS Detroit, MI issued this wind advisory at Mar 30, 2022, 3:32 PM EDT for 17 counties in Michigan. It took effect at Mar 31, 2022, 12:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2022, 3:32 PM EDT (19:32 UTC)
In effect from
Mar 31, 2022, 12:00 AM EDT
Expired
Mar 31, 2022, 2:00 PM EDT
In force
14 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 874 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
874 m²/s²
0-3 km storm-relative helicity
984 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS73 KDTX 301932
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
332 PM EDT Wed Mar 30 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-310900-
/O.NEW.KDTX.WI.Y.0005.220331T0400Z-220331T2000Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
332 PM EDT Wed Mar 30 2022

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EDT
THURSDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 to 50 
  mph expected.

* WHERE...All of southeast Michigan.

* WHEN...From midnight tonight to 4 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Peak wind gusts are anticipated in the 6 AM
  to 12 PM timeframe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IRL
2 follow-up statements
634 
WWUS73 KDTX 310752
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
352 AM EDT Thu Mar 31 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-311800-
/O.EXT.KDTX.WI.Y.0005.000000T0000Z-220331T1800Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
352 AM EDT Thu Mar 31 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph.

* WHERE...All of southeast Michigan.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Peak wind gusts are anticipated in the 6 
  AM to 12 PM timeframe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
010 
WWUS73 KDTX 311758
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
158 PM EDT Thu Mar 31 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-311900-
/O.EXP.KDTX.WI.Y.0005.000000T0000Z-220331T1800Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
158 PM EDT Thu Mar 31 2022

...WIND ADVISORY WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

Winds continue to diminish into the evening as the strong low
pressure system migrates further into Canada. Current observations
suggest gusts have dropped below 40 mph across Southeast Michigan
and will taper below 20 mph by nightfall while veering 
northwesterly.

$$

KK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Mar 30, 12:52 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 30, 12:52 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1252 PM EDT Wed Mar 30 2022

.AVIATION...

Difficult aviation forecast as strong low pressure tracks through
the western Great Lakes region late today and through northern lower
Michigan tonight. Southeast Michigan looks to be on the eastern
fringe of the line of showers/moisture axis/lower cigs with this
system through the rest of the day. Southern tafs stand best chance
of clearing out in the low levels as we punch into the warm sector,
but some low VFR clouds likely persisting this afternoon as the
backed southeast flow persists off Lake Erie. Higher confidence in
low clouds (low vfr/MVFR) as one heads northwest, with MBS likely
socked in the longest with low clouds through the taf period.  An
extra surge of warmer air moves into Lower MI this evening as low
pressure reorganizes over IL, but winds may remain just slightly
backed from due south, and confidence in strong wind gusts this
evening/tonight is low. Much higher confidence as we head into
Thursday morning with the passage of the cold front, with southwest
wind gusts of 35 to 40 knots expected throughout Thursday morning.

For DTW...Backed southeast flow to persist through the afternoon
hours and will be watching for dissipating showers coming in from
the west which will allow for cigs to dip below 5000 Feet at times.
Surge of warm air and winds become southerly this evening leads to
higher confidence in ceiling free skies below 5000 feet before
showers return late in the evening or overnight hours.

.DTW THRESHOLD PROBABILITIES...

*  Low for ceiling 5000 ft or less through this evening, then
   beocming high overnight.

*  High confidence in precip type being rain

*  Low confidence in westerly crosswind threshold tomorrow

&&

.PREV DISCUSSION...
Issued at 1029 AM EDT Wed Mar 30 2022

UPDATE...

As of 1025 AM EDT...The Winter Weather Advisory for remaining areas
north of the I-69 corridor, Tri-Cities region, and the Thumb has been
cancelled as temperatures continue to slowly warm above freezing
which will allow for lingering precipitation to transition to rain
from freezing rain. Still cannot rule out localized pockets of
freezing rain where some temperatures are still hovering around the
freezing mark through 11 AM, but local traffic maps continue to
indicate little traffic concerns, which has been the case even in the
Detroit metro region through the morning commute - welcome news
given the light icing accumulation (less than a tenth) across
portions of the region.

Big challenge for the remainder of the day will be high temperatures.
Surface warm front looks to be in between the US 30/I 70 corridors
mid-morning, and is progged to lift northward and attempt to push
into Lower Michigan by this evening. The front will have its usual
difficulties for this time of year interacting with the colder
ambient sheltered air afforded by cool southeast flow off of western
Lake Erie, and given anticipated gusts of 20-25 knots today, have
opted to lower high temps region-wide slightly favoring a more
delayed arrival of the warm front. Regardless, high temperatures
should still be able to punch into the 60s especially south of I-94,
with mid 50s reaching up towards M-46. Biggest question mark in the
surge of low-level warm air will be between I-96 and I-69 as the
slightly higher elevation interacts with a possible differential
cloud zone with guidance hinting at some pockets of sunshine late
this afternoon near the Ohio border.

Additionally today, continued isentropic lift riding strong southwest
low-level flow ahead of developing mid-Mississippi Valley low
pressure will continue to promote renewed shower development mainly
across northwestern areas where the better moisture transport axis
will reside.

PREV DISCUSSION...
Issued at 452 AM EDT Wed Mar 30 2022

DISCUSSION...

Arm of moist isentropic ascent and associated swath of freezing rain
continues to lift northward across the northern forecast area
through the remaining pre-dawn hours as the nose of a 50-kt LLJ
impinges in from the southwest. Cool and relatively dry southeast
wind at the surface undercuts the strong and deep warm nose to
ensure fzra as the dominant ptype through the rest of the morning,
though will likely see a brief period of light rain or drizzle on
the tail end of precip as it departs the region and surface temps
rise just above freezing. The Winter Weather Advisory remains in
effect for all areas with minor ice accumulations likely to have
some impact the morning commute. Will assess the need to cancel any
segments ahead of schedule this morning as precip comes to a gradual
end.

Broad troughing with several distinct vort maxes interacting over
the Midwest today will allow for low pressure to continue deepening
upstream over the mid/upper Mississippi Valley. Moisture transport
vectors look to remain directed over west/mid Michigan today which
keeps most of SE Michigan dry, though plenty of clouds will remain
overhead with the elevated front remaining in the vicinity. The
surface warm front will hang near the state line much of the day
before enough mixing allows the front to advance northward across
the area by this evening. A strong temperature gradient will exist
across the state today and max temps will be highly dependent on the
progression of the warm sector. Highs in the upper 60s and even
reaching 70 certainly possible across the south while the north is
forecast to reach the 50s. The rapid warm-up will allow the morning
icing to quickly melt away.

Broader surface troughing over much of the length of the Mississippi
Valley consolidates into a single, strong surface low that peaks in
magnitude tonight near Chicago before lifting northeastward to the
Straits Thursday morning. This trajectory sweeps the cold front
across Michigan overnight with inbound height falls and PVA bringing
increasing chances for pre-frontal showers tonight. The strong
dynamics and post-frontal subsidence of this system support a pop of
strong wind along and behind the front Thursday morning as colder
air surges back in. Local weighted ensemble probability
distributions showing increasing potential for gusts of over 40 mph
with some pockets of 50+ mph not out of the question. These stronger
gusts do hinge on the low being on the deeper end of guidance with
plenty of members in the ensemble space remaining below these
values. Considered the need for wind headlines with this package,
but prefer to let the morning winter headlines play out and allow
the day shift to assess 12z data to refine wind magnitude and
timing. Did however raise wind and gust forecast slightly for the
Thursday period to reflect the upward trend seen in guidance
overnight.

Shortwave energy dropping southward in the wake of this system
ensures a return of seasonably cold temperatures for Thursday and
Friday with afternoon temperatures only reaching the 30s and 40s.
Could see some light snow Thursday night as the associated vort max
moves overhead. High pressure then builds in late Friday into
Saturday as split/confluent midlevel flow sets up locally. Quasi-
zonal flow pattern then follows for the remainder of the weekend and
into early next week, providing opportunity for occasional periods
of unsettled conditions as a series of low amplitude waves track
overhead.

MARINE...

Active stretch of weather across the lakes through the end of the
week as a strong low pressure system lifts northeastward from the
Midwest this morning through the straits Thursday morning.
Increasing southeast winds to around 25 knots ahead of the warm
front has built up wave heights resulting in small craft advisory
conditions along the Lake Huron nearshore waters and outer Bay.
Given the longer fetch, marginal gales are also expected today
across northern Lake Huron. In addition to wind, the warm front will
bring a wintry mix of precipitation including freezing rain, sleet
and snow through the early morning hours before turning to rain
later this morning into the afternoon. A cold front will then sweep
across the region tonight into Thursday and is expected to produce
southwest gales across southern Lake Huron. A Gale Warning is now in
effect for this period. Wind gusts get up into the low 30 knot range
Thursday morning across Lake St Clair and Lake Erie as well and may
need to be included in a Gale Warning.

HYDROLOGY...

A wintry mix of precipitation (mostly in the form of freezing rain)
continues through this morning. Precipitation will change to rain
later this morning as temperatures rise above freezing and then
become off and on light showers during the afternoon, mainly north
of M-59. A renewed round of widespread showers impacts the area
tonight with an isolated thunderstorm possible as a cold front moves
through. Total rainfall amounts are generally expected to remain
under one inch, though areas across the Tri-Cities region that see
more persistent showers later today may receive near or just over an
inch. Flooding is not anticipated, but river rises and standing
water or ponding of water in prone areas can be expected.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from 5 AM to 4 PM EDT Thursday for LHZ363-421-422-
     441>443-462>464.

     Small Craft Advisory until 5 AM EDT Thursday for LHZ421-441>443.

     Gale Warning until 4 PM EDT this afternoon for LHZ361.

     Gale Warning until 4 PM EDT Thursday for LHZ362.

Lake St Clair...Small Craft Advisory from midnight tonight to 8 PM EDT Thursday for
     LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT Thursday for LEZ444.

&&

AVIATION.....SF
UPDATE.......IRL
DISCUSSION...TF
MARINE.......DRK/TF
HYDROLOGY....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 30, 10:32 AM EDT, 5 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Detroit/Pontiac MI
1032 AM EDT Wed Mar 30 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-311445-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1032 AM EDT Wed Mar 30 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible tonight, however any storm that
occurs is not expected to be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Southwest wind gusts of 45 to 50 mph are possible Thursday morning
behind a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-311445-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1032 AM EDT Wed Mar 30 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Gale Warnings and Small Craft Advisories are in effect for all of the
local waters. Please see the latest marine weather messages and
forecasts for details. An isolated thunderstorm is also possible
tonight, however any storm that occurs is not expected to be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gale Warnings and Small Craft Advisories remain in effect for the
local waters Thursday. Please see the latest marine weather messages
and forecasts for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

IRL

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 4:12 AM EDTGale WarningDTX36 hr
Mar 30, 3:55 PM EDTGale WarningDTX24 hr

Nearby

Wind Advisories in Michigan, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.